Conflict of interest None declared.
Early granulomatous foreign body reactions to a novel alginate dermal filler: the system’s failure?
Article first published online: 20 SEP 2011
© 2011 The Authors. Journal of the European Academy of Dermatology and Venereology © 2011 European Academy of Dermatology and Venereology
Journal of the European Academy of Dermatology and Venereology
Volume 27, Issue 1, pages 121–123, January 2013
How to Cite
Schuller-Petrović, S., Pavlović, M.D., Schuller, S.S., Schuller-Lukić, B. and Neuhold, N. (2013), Early granulomatous foreign body reactions to a novel alginate dermal filler: the system’s failure?. Journal of the European Academy of Dermatology and Venereology, 27: 121–123. doi: 10.1111/j.1468-3083.2011.04264.x
Funding sources None declared.
- Issue published online: 18 DEC 2012
- Article first published online: 20 SEP 2011
- Received: 15 May 2011; Accepted: 25 August 2011
Background Cutaneous granulomas after a soft filler injection represent one of the worst scenarios for both patient and injector.
Objectives To present clinical and histopathological features of granulomatous nodular reactions induced by a new alginate-based dermal filler (Novabel®), and put it in context of the process of injectable soft tissue fillers approval and promotion in the EU.
Methods A case series of four patients injected with Novabel® for volume restoration of the face and hands, who developed severe foreign body reactions.
Results Four patients injected with Novabel® into tear troughs and/or dorsa of hands developed severe granulomatous reactions within months after injections. As we injected with the new filler into a total of 10 patients, a high incidence of 40% of the disfiguring adverse effect was observed. The inadequate response of manufacturer to our reporting the side-effects along with the available data on registration process of dermal fillers confirmed that the area is not well-regulated.
Conclusions The status of dermal fillers as class III medical devices, and the process of their approval and marketing in the EU need to be seriously reconsidered to avoid unnecessary and serious adverse reactions.